It could grow over….

Did you know, that in 7% of cases, women who have had chemotherapy for breast cancer, have their private parts grow over?  No, I am not joking, I went to the young womens support group at my hospital this week and this is one of the wonderful gems they had to share.

If you’re like me, you are probably thinking…….seriously, what else is this god forsaken illness going to mean for me?!  Enough already!

On the bright side (ok that’s not quite accurate, what’s bright about it growing over) it’s reversible.  After a lovely process which seems to involve gradual expansion with some hopefully non painful type apparatus, ‘it’ can reopen.  Phew.

Anyway, this is a quick post because I am off to South Africa tomorrow (huzzah!) and it’s late.  But the  support group was really worthwhile, there were a couple of speakers and both were interesting (even if at times I didn’t want to hear what they had to say).   The two topics covered were chemopause (yes I know possibly menopause) and vaginal dryness.

The Doctors on hand gave us some tips for both which I’ll share here.  Do they work?  Who knows, but I’m willing to be a guinea pig because I identified with what they had to say.

  • Chemopause/menopause – the best (and only?) natural remedy recommended for hot flushes was a product called Remifemin.  You can buy it online, and they recommended 2 tablets morning and night.  Not sure if it’s a global brand but apparently it’s made from an extract of black cohosh (whatever that is).   For those lucky enough to also suffer from hypertension, switching to the medication Catapress can also help hot flushes (lucky me, I have high blood pressure, so I can try this).   Also, from the SSRI family of anti-depressants, a low dose of either supremill or effexor can help.  But not a high dose strangely.  And yes talk to your GP about this, I am just the messenger!
  • Vaginal dryness (and growing over).  This I found more scary.  It seems that 50% of women who’ve had chemo and breast cancer will find sex painful afterwards.  The primary culprit is dryness.  And whilst I assumed that this issue was due to lack of hormonal sex drive urges, it seems I was both right and wrong.  Yes the urges are lower if going through chemopause.  But the bigger issue is after chemo and subsequent rapid at least temporary menopause, is that the body simply becomes dryer down ‘there’.  What can you do?  KY Jelly wont cut it.  As far as lubricant goes, Astroglide is the winner.  For a more rigorous solution, there is a product called Replens.  Now I was all for this (and yes if I had a partner it sounds worth investing in) until I found out it was a thrice weekly morning injection into you know where, at $3 a pop.    OK, I guess I’m still all for it.  It’s just 3 less coffees a week after all (or if you’re me spend now, figure out where money comes from later).  For those not able to invest the $27 – $36 a month for Replens, fear not.  We were told olive oil works pretty well also!

Now I must say I’ve ‘ahem’ checked and mine definitely hasn’t grown over.  But I am unfortunately pretty confident that the dryness and lack of hormonal urges are going to be a problem.  As for hot flushes, I have ordered Remifemin.  Time will tell.  And hopefully I will at some point get to sample the astroglide as well :) – because I have 5 tubes coming my way (what was I thinking?!).

3 thoughts on “It could grow over….

  1. Pingback: One year on… | My Pink Ribbon Journey

  2. I’m a bit over four months out of chemotherapy. At first it wasn’t bad at all, but over the last few months my body has rebelled bigtime – hot flashes, cold flashes, night sweats & poor sleep, depression & anxiety, and the dreaded dryness, almost worst of all.

    I’m to the point where my bits chafe and are uncomfortable in daily life…things that are meant to slide over each other simply aren’t. For sex, it’s a whole other badness… that part of the arousal cycle isn’t – no matter how aroused I am, I’m dry as a desert. I find it immensely disheartening. Yes, lube helps, but it’s just not the same.

    I’ve gotten a scrip for estring (a low dose slow dose estradiol ring worn internally) – it’s supposed to be relatively safe, even for those of us with ER/PR + cancers, as the estradiol largely remains localized rather than circulating in the bloodstream.

    fingers crossed.

  3. I hear you sister. I too am going through almost everything you’ve mentioned. I started the Remifemin about 4 weeks ago…and so far no improvement from that either (on the hot flush front). And seriously, when will I ever sleep through a whole night again without waking up?

    Good luck with the estring, I hope it does the trick. I’m still blissfully ignorant when it comes to the dryness and discomfort on the sex front. I talked about this to my mother recently who believes I should be spending some time at least weekly to keep the engines running so to speak. Do you think she meant use a vibrator? I am almost sure she did. Very funny conversation to have with good ole mum!

    Anyway, things could be worse, at least we’ve finished the dreaded treatment! Things can only get better from here on I figure (refuse to believe otherwise).

    Oh and you are so brave refusing the tamoxifen, I’ve no idea what impact it’s having on all of the above symptoms, it’s actually interesting to hear that you’re going through the same things without it. Who ever knows what’s causing what these days? I remember doing this maths as well and it is so small percentage wise. Then again, I am only really concerned about menopause, and let’s face it I’m very likely in it, so will put up with the tamoxifen for a tiny peace of mind.

    Take care, glad you had a lovely break in Scotland :)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s